MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY
Catalog Number 3MAXC
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Foreign Body Embolism (4439)
Date of Event 12/05/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.Placeholder.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the middle cerebral artery (mca) using a penumbra system 3max reperfusion catheter (3maxc), a penumbra system red 72 reperfusion catheter (red72), and a benchmark bmx96 access system (bmx96).During the procedure, while removing the 3maxc from the red72, it was noticed that the distal end of the 3maxc had broken off and was found in the carnivorous segment of the carotid artery.The physician made multiple attempts to remove the broken distal end of the 3maxc but was unsuccessful.The procedure ended at this point.The patient was then sent to cranial computed tomography (ct) and for neuro intensive care unit (icu).The patient current health status is unknown.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by a penumbra distributor on 24 feb 23: 1.Section b.Box 5.Describe event or problem evaluation of the returned 3maxc confirmed that the device was fractured.Evaluation revealed that the catheter was stretched proximal to the fracture.This indicates the fracture was likely the result of retraction against resistance.If the 3maxc is retracted against resistance, the device may become stretched and subsequently fracture.The root cause of resistance could not be determined.The fractured distal portion of the 3maxc was not returned for evaluation.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m1 segment of the middle cerebral artery (mca) using a penumbra system 3max reperfusion catheter (3maxc), a penumbra system red 72 reperfusion catheter (red72), a benchmark bmx96 access system (bmx96), and a guidewire.It was noted that the patient presented with motor deficit, language alteration and the cranial tomography showed mild left temporal ischemia.During the procedure, the physician inserted the bmx96 into the patient.The physician then advanced the red72 through the bmx96 and into the target vessel using the 3maxc and guidewire.After that, the 3maxc and guidewire were removed.Next, while attempting to advance the red72 against the thrombus, the physician noticed under fluoroscopy that the 3maxc had fractured and a fragment of the 3maxc remained within in the red72.The physician then decided to use the solumbra technique to capture the thrombus and the fragment of the 3maxc.However, while attempting to position a microcatheter and the guidewire into the m2 segment of the mca to deliver the stent retriever, the distal end of the 3maxc fragment started to concomitantly advance towards the m2 segment of the mca.Next, while attempting to intertwine the fragment of the 3maxc in the stent retriever, the distal end of the 3maxc fragment advanced into the m2 segment of the mca.It was reported that the distal end of the 3maxc fragment appeared bent.Next, the microcatheter, guidewire, stent retriever and red72 were removed.It was reported that partial removal of the thrombus was achieved.Upon removal of the red72, it was noticed that the fragment of the 3maxc extended into the cavernous segment of the internal carotid artery (ica).After examining the part of the 3maxc that was already removed, it was reported that approximately 12.5 centimeters of the 3maxc was left in the patient.The physician made multiple attempts to remove the 3maxc fragment from the patient using a stent retriever and a snare device but was unsuccessful.It was reported that during the removal attempts, the distal end of the 3maxc fragment that was bent into the m2 segment of the mca and would not move.The physician then decided to leave the 3maxc fragment in the patient and treat the patient with dual antiplatelet agents.The computed tomography (ct) scan performed after the procedure showed discrete temporal ischemia without signs of hemorrhage.The 24 hours ct scan showed only temporal ischemia.It was also reported that the patient was lucid and conscious but remained with hemiplegia and aphasia.There was no report of an effect to the patient related to the 3maxc.
 
Additional Manufacturer Narrative
Ischemia is included as a possible complication in the instructions for use (ifu) for the penumbra system.Evaluation of the returned 3maxc confirmed that the device was fractured.Evaluation revealed that the catheter was stretched proximal to the fracture.This indicates the fracture was likely the result of retraction against resistance.If the 3maxc is retracted against resistance, the device may become stretched and subsequently fracture.The root cause of resistance could not be determined.The fractured distal portion of the 3maxc was not returned for evaluation.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m1 segment of the middle cerebral artery (mca) using a penumbra system 3max reperfusion catheter (3maxc), a penumbra system red 72 reperfusion catheter (red72), a benchmark bmx96 access system (bmx96), and a guidewire.It was noted that the patient presented with motor deficit, language alteration and the cranial tomography showed mild left temporal ischemia.During the procedure, the physician inserted the bmx96 into the patient.The physician then advanced the red72 through the bmx96 and into the target vessel using the 3maxc and guidewire.After that, the 3maxc and guidewire were removed.Next, while attempting to advance the red72 against the thrombus, the physician noticed under fluoroscopy that the 3maxc had fractured and a fragment of the 3maxc remained within the red72.The physician then decided to use the solumbra technique to capture the thrombus and the fragment of the 3maxc.However, while attempting to position a microcatheter and the guidewire into the m2 segment of the mca to deliver the stent retriever, the distal end of the 3maxc fragment started to concomitantly advance towards the m2 segment of the mca.Next, while attempting to intertwine the fragment of the 3maxc in the stent retriever, the distal end of the 3maxc fragment advanced into the m2 segment of the mca.It was reported that the distal end of the 3maxc fragment appeared bent.Next, the microcatheter, guidewire, stent retriever and red72 were removed.It was reported that partial removal of the thrombus was achieved.Upon removal of the red72, it was noticed that the fragment of the 3maxc extended into the cavernous segment of the internal carotid artery (ica).After examining the part of the 3maxc that was already removed, it was reported that approximately 12.5 centimeters of the 3maxc was left in the patient.The physician made multiple attempts to remove the 3maxc fragment from the patient using a stent retriever and a snare device but was unsuccessful.It was reported that during the removal attempts, the distal end of the 3maxc fragment that was bent into the m2 segment of the mca and would not move.The physician then decided to leave the 3maxc fragment in the patient and treat the patient with dual antiplatelet agents.The computed tomography (ct) scan performed after the procedure showed discrete temporal ischemia without signs of hemorrhage.The 24 hours ct scan showed only temporal ischemia.It was also reported that the patient was lucid and conscious but remained with hemiplegia and aphasia.

Brand Name
PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key16117014
Report Number3005168196-2023-00014
Device Sequence Number6867308
Product Code NRY
UDI-Device Identifier00814548019956
UDI-Public814548019956
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/26/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/21/2024
Device Catalogue Number3MAXC
Device Lot NumberF107878
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/13/2022
Supplement Date Received by Manufacturer01/30/2023
01/14/2005
Initial Report FDA Received Date01/06/2023
Supplement Report FDA Received Date02/28/2023
04/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/22/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age54 YR
Patient SexMale
Date Report Sent to FDA01/01/2005